Iowa, 2018

Flooding in Iowa, September 4 to 17, 2018

September 4 to 17, 2018 · NWS DVN · 4 events in 4 counties and zones

Episodes of heavy rainfall of about 5 to 15 inches over a 10 day period in much of northeast Iowa caused the Wapsipinicon River to rise above major flood stage from Independence to DeWitt, about two to seven days after the end of the heavy rain events. The extended duration between the forecast and actual major river flooding allowed preparations to preclude major damage downstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Episodes of heavy rainfall of about 5 to 15 inches over a 10 day period in much of northeast Iowa caused the Wapsipinicon River to rise above major flood stage from Independence to DeWitt, about two to seven days after the end of the heavy rain events. The extended duration between the forecast and actual major river flooding allowed preparations to preclude major damage downstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 4, 5:49 PM CST, 11 minutes earlier.

Area forecast discussion, Sep 4, 5:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
649 PM CDT Tue Sep 4 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 320 PM CDT Tue Sep 4 2018

At mid afternoon the strong moisture transport extended from
nw MO into western/central IA and into southern MN and central WI.
Numerous showers and thunderstorms were occurring in the band and
were moving north/northeast. In the moist axis PWAT's were around
2 inches which is about at record percentile for September.
Isolated showers were just starting to spread a bit eastward to
near our far western cwa.

A strong cold front extended from nw MN to the NE Panhandle with
temperatures ahead of the front well into the 80s to lower 90s and
dewpoints in the upper 60s to lower 70s. Behind the front
temperatures were in the upper 60s to lower 70s with dewpoints in
the 40s, for a taste of fall there.

SPC meso analysis indicated strong effective bulk shear of about
45 kt from nw IA to central WI, and deep layer shear will increase
in the nw dvn cwa this evening. SBCAPE was 3000 J/kg across much
of Iowa.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 320 PM CDT Tue Sep 4 2018

Headlines: Flash flood watch remains in effect this evening
through Wednesday evening for much of the cwa (except the far
south and eastern counties). However, based on the latest model
data this watch may eventually be needed for the entire cwa and
extended into the future for at least a portion of the area into
the weekend. Taking things a day at a time is probably the best
approach.

This evening: Deep layer shear increases in our far nw cwa so any
storm that develops will be capable of damaging wind and possibly
a tornado or two. However, it does appear the bulk of the severe
storms should remain to the west and north of the dvn cwa.

Tonight and Wednesday: Low level jet will be strengthening and
veering into the dvn cwa tonight, with the jet still pointed into
the cwa on Wednesday but weakening somewhat. The result will be
the axis of deep tropical air will be shifting into the cwa. In
the meantime, the Plains cold front will be pushing into our area
on Wednesday and then stalling in MO. Multiple rounds of
thunderstorms can be expected during this time frame. These storms
will produce torrential rainfall with rates of 1-2 inches an
hour. Several inches of new rainfall is expected in some areas
during this period with the risk of flash flooding (given that
1 hr FFG is only about an inch in our nw half). Another night of
muggy conditions with lows in the lower 70s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 320 PM CDT Tue Sep 4 2018

Potential for continued flash flooding/worsening river flooding
into the weekend.

Wednesday night through the weekend: With the frontal boundary
stalled just south of the dvn cwa a classic overrunning situation
will exist. With continued feed of deep tropical moisture (PWATs
of 2 inches ahead of "Gordon") multiple rounds of rain and
thunderstorms will remain during this period. The risk for flash
flooding and worsening river flooding will increase. The question
is will the remnants of tropical system "Gordon" impact the cwa
directly this weekend, as some of the models keep it south of our
area. This will be a much cooler period with highs only in the
lower 70s, due to extensive cloud cover and a northeast wind, as
high pressure shifts eastward into the northern Great Lakes
region.

Early next week: Flow becomes northwest and high pressure should
bring dry weather. Highs will be pushing well into the 70s to
lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 639 PM CDT Tue Sep 4 2018

Broken line of showers and storms may impact KCID/KDBQ later
tonight. Heavy downpours and brief IFR conditions are the primary
concerns. There is low confidence on storms reaching KMLI/KBRL so
only mentioned in PROB30 for now. Secondary round of rain and
scattered storms is expected to arrive by late Tuesday morning as
a front moves southeastward through E Iowa/NW Illinois.
Confidence is again higher at KCID/KDBQ. Ceilings will deteriorate
behind the front and may need to be lowered in later forecasts.
Uttech

&&

.HYDROLOGY...
Issued at 229 PM CDT Tue Sep 4 2018

Afternoon Update: New forecasts have the Wapsipinicon River
reaching Major flood levels at Independence and Anamosa. New
warnings have been issued to upgrade these sites from Moderate to
Major flooding. At Maquoketa, a secondary crest is coming in
higher than previously expected and a new warning for minor
flooding has been issued.

River flooding continues due to the recent heavy rainfall along the
eastern Iowa and northwest Illinois tributary rivers and will expand
into the Mississippi River over the next week. The flooding is at
currently Minor to Moderate levels, but is forecast to reach Major
levels at a few sites. A very wet weather pattern will likely bring
another round of potentially heavy rainfall tonight through
Wednesday, and possibly more late week into the weekend, depending
on the remnants of a tropical system in the Gulf.

Eastern Iowa Tributaries:

Based on routed flow, and forecast rainfall over the next 24 hours,
this morning's forecasts have upgraded flood warnings from Moderate
to Major levels along the Iowa River at Marengo, Columbus Junction
and Wapello. On the Cedar River, warnings were upgraded from
Moderate to Major levels at Cedar Rapids and Conesville. Outside of
these sites, flood warnings continue for Minor to Moderate flooding
that is occurring or forecast over the next week. An exception was
the Maquoketa River at Maquoketa, where an initial crest just above
flood stage was reached overnight and a subsequent crest is expected
to remain below flood stage. The river flood warning was
thus cancelled for this site.

Illinois Tributaries:

Flood warnings continue along the Rock River from Como to Moline.
Latest forecasts have made some adjustments to these forecasts, with
Minor flooding still expected at Como and Moderate at Joslin and
Moline.

Mississippi River:

Additional warnings were issued this morning based on updated
forecasts for forecast points at Rock Island, Illinois City,
Muscatine and Keokuk. The severity of flooding was increased from
Minor to Moderate at Gregory Landing.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Linn-Louisa-
     Muscatine-Scott-Washington.

IL...Flash Flood Watch through Wednesday evening for Carroll-Henry IL-
     Jo Daviess-Mercer-Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Uttech
HYDROLOGY...Sheets
Hazardous weather outlook, Sep 4, 10:26 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1126 AM CDT Tue Sep 4 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051630-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1126 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a slight risk for severe
thunderstorms in portions of eastern Iowa, northwest of an
Edgewood to Victor line. A marginal risk exists northwest of a
Galena Illinois to Ottumwa Iowa line.

Thunderstorms will develop this evening in portions of eastern
Iowa and gradually spread eastward overnight. The main risks will
be damaging winds and flash flooding. However, an isolated
tornado or two is also possible especially this evening.

A flash flood watch is in effect for much of the outlook area
tonight through Wednesday evening.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rounds of thunderstorms are expected to continue through the end
of the week, with a continued risk for heavy rainfall and possible
flash flooding. The severe thunderstorm risk appears quite low.

A flash flood watch is in effect for much of the outlook area
through Wednesday evening.

The remnants of tropical system "Gordon" will then track somewhere
up across the Midwest from the Gulf Coast and cause very heavy
rainfall and flash flooding, along with additional river flooding.
The exact path this system will take, and how much of the local
area it may impact is still uncertain at this time. Stay tuned for
later forecasts and updates concerning this weekend system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly this evening in portions
of eastern Iowa for possible severe weather. Otherwise, any
reports of flash flooding or new flooding would be appreciated.

Haase

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Jones

When
September 4, 6:00 PM CST to September 9, 5:45 AM CST
Where
Jones County, 0.86 mi S of Stone City to 2.16 mi NNE of Morley
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.108, -91.350

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period in much of northeast Iowa and southwest Wisconsin caused the Wapsipinicon River to rise above major flood stage at Anamosa. The extended duration between the forecast and actual lower end major river flooding allowed preparations to preclude major damage downstream. Anamosa rose above major flood stage of 21.5 feet at 7 PM CST on 4 September. Then crested around 23.28 feet at 1045 PM CST on September 8th and fell below 21.5 feet at approximately 545 AM CST on 9 September.

Flood, Benton

When
September 4, 9:15 PM CST to September 8, 8:30 AM CST
Where
Benton County, 15.53 mi NNW of Spencers Grove to 15.72 mi N of Spencers Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.495, -91.961

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period in much of northeast Iowa and southwest Wisconsin caused the Wapsipinicon River to rise above major flood stage at Independence. The extended duration between the forecast and actual lower end major river flooding occurring allowed preparations to preclude major damage downstream. Independence rose above major flood stage of 15.0 feet at 915 PM CST on 4 September. Then crested around 16.86 feet at 315 PM CST on September 5th and fell below 15.0 feet at approximately 830 AM CST on 8 September.

Flood, Iowa

When
September 5, 4:45 PM CST to September 7, 7:15 AM CST
Where
Iowa County, 1.47 mi NNW of Marengo to 1.8 mi NW of Marengo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.818, -92.085

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period in much of northeast Iowa and southwest Wisconsin caused the Iowa River to rise above major flood stage at Marengo. The extended duration between the forecast and actual lower end major river flooding occurrence allowed preparations to preclude major damage downstream. Marengo rose above major flood stage of 18.5 feet at 345 PM CST on 5 September. Then crested around 19.14 feet at 630 feet at 630 AM CST on 6 September and then fell below 18.5 feet at approximately 715 AM CST on 7 September.

Flood, Clinton

When
September 7, 7:00 AM CST to September 17, 7:45 AM CST
Where
Clinton County, 2.61 mi SE of Grand Mound to 2.9 mi SSE of Grand Mound
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.791, -90.638

Episodes of heavy rainfall of about 5 to 15 inches in a 10 day period in much of northeast Iowa and southwest Wisconsin caused the Wapsipinicon River to rise above major flood stage near DeWitt. The extended duration between the forecast and actual occurrence of lower end major river flooding allowed preparations to preclude major damage downstream. The gauge near DeWitt rose above major flood stage of 12.5 feet at 7 AM CST on 7 September. Then crested around 13.99 feet at 5 PM CST on September 10th and fell slightly below 12.5 feet for a few days at approximately 745 AM CST on 17 September. It then rose again above major flood stage at 135 AM on 22 September and continued above major flood stage into October.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786917, 786905, 791403, 786921.